Papers

DRUG POINTS:Hyperkalaemia and non-oliguric renal failure associated with trimethoprim

BMJ 1994; 308 doi: https://doi.org/10.1136/bmj.308.6926.454b (Published 12 February 1994) Cite this as: BMJ 1994;308:454
  1. G W Smith,
  2. S B Cohen
  1. Fazakerley Hospital, Liverpool L9 7AL.

    Hyperkalaemia and non-oliguric renal failure associated with trimethoprim

    A 79 year old woman was admitted with urinary frequency and suprapubic pain. Her usual treatment was mesalazine, diphenoxylate, prednisolone, cimetidine, and diclofenac for Crohn's disease and osteoarthritis. Trimethoprim 200 mg twice daily was started to treat a urinary tract infection.

    On admission her serum urea and electrolyte concentrations were normal. Four days later they were deranged: potassium concentration was 7.0 mmol/l, urea concentration 16.0 mmol/l, serum creatinine concentration 225 μmol/l. Arterial blood gases showed mild metabolic acidosis. An electrocardiogram appeared normal. All drugs were stopped and standard measures taken to lower serum potassium concentration. Trimethoprim was replaced by ampicillin in reduced dose. Urine output was 1.5 1/day and kidneys were of normal size on ultrasonography. Seventy two hours later potassium concentration was 4.3 mmol/l, urea concentration 8.5 mmol/l, and serum creatinine concentration 85 μmol/l. Mesalazine and diphenoxylate were not given again, and she was discharged taking prednisolone and diclofenac. Her renal function remains normal.

    Renal failure is not a recognised side effect of trimethoprim, although manufacturers advise caution when treating elderly people and people with impaired renal function. Our patient developed hyperkalaemia with non-oliguric renal failure shortly after starting trimethoprim. After stopping the drug and treating the hyperkalaemia the results of serum biochemistry returned to normal.

    Renal failure has been reported with trimethoprim in combination with sulphamethoxazole (cotrimoxazole). Trimethoprim can also reversibly increase serum creatinine concentration and reduce creatinine clearance without decreasing glomerular filtration rate both in people with normal renal function and in those with renal allografts.1,2 Trimethoprim alone can cause an important but reversible increase in serum creatinine concentration in acute uncomplicated cystitis and in chronic renal failure.3,4 The mechanism is probably competitive inhibition of tubular secretion of creatinine and does not signify a deterioration in renal function. Non -steroidal inflammatory drugs including diclofenac can cause both renal failure and hyperkalaemia, but in this case timing strongly implicated trimethoprim. Indeed, renal function remained stable when diclofenac was given again.

    Three cases of renal failure and one of deterioration in renal function associated with trimethoprim have been reported to the Committee on Safety of Medicines (personal communication).

    References

    View Abstract